Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Please offer hope
Apr 10, 2005

My husband just underwent triple bypass. He was on HIV meds (undetectable) and also Hep C treatment (second time around, into seventh month and also undetectable) He had to stop HIV meds for 3 days and restarted, however stopped Hep C meds in order to recuperate from bypass surgery. I have several questions. Can he become resistant to HIV meds after stopping for 3 days? Also, I'd hate to think all the pain and suffering he endured for 55 months on Hep C treatment was for nothing. Did it help his liver in any way, and where does he go from here as far as treatment? He has at least two months of recuperation from surgery. I know a lot of questions, but very very concerned. Please help. Thank you.

Response from Dr. McGovern

The great news is that your husband has excellent responses to his various treatments - a non-detectable viral load for both HIV and HCV.

He will not become resistant from stopping all meds for HIV for 3 days. The problem arises when patients miss doses often for a period of time. Resistance is usually due to on - off - on - off type of cycling that is frequent.

As for HCV - the liver gets healthier even in a large percentage of patients who don't get viral suppression. So if he DID achieve viral suppression, then his chances of having a healthier liver are very high. Furthermore, his healthier liver probably helped him tolerate his anesthesia better. When he recuperates, I would check his HCV RNA to determine that it has rebounded back and then restart therapy when he has fully recovered.

Dr. McGovern



Previous
high alt levels
Next
Liver biopsis(3)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement